Thunderstorm Wind, Hill
- When
- August 16, 5:39 PM MST
- Where
- Hill County, 1.38 mi N of (Hvr)havre City-Co A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.550, -109.770
ASOS station KHVR Havre Airport. Peak gust at the asos.
Although upper level ridging was in place, weak disturbances moving through the ridge resulted widely scattered showers and thunderstorms August 16 and 17. The stronger storms, which formed in deep inverted-V environments, resulted in a few instances of severe gusts, mainly across the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Although upper level ridging was in place, weak disturbances moving through the ridge resulted widely scattered showers and thunderstorms August 16 and 17. The stronger storms, which formed in deep inverted-V environments, resulted in a few instances of severe gusts, mainly across the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 16, 2:23 PM MST, 3 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Great Falls MT 323 PM MDT Sat Aug 16 2025 .KEY MESSAGES... - Scattered showers and thunderstorms are expected across the CWA through Monday. - The main impact from any thunderstorm will be gusty winds, lightning and brief heavy rainfall. - Above normal afternoon temperatures expected through Wednesday, before cooler air arrives on Thursday. - Smoke from area wildfires will impact visibility and air quality at times. && .DISCUSSION... - Meteorological Overview: Even though an upper level ridge will reside over the Northern Rockies for the next few days, several upper level disturbances will move from southwest to northeast through the CWA from now through Monday afternoon. This will result in scattered afternoon/evening showers/thunderstorms across the CWA. At this time, the strength of the daily thunderstorm activity varies from model run to model run, as some models prog some isolated strong storms, while other models prog just a few light showers. Additionally, expect afternoon temperatures to be above normal most days through Wednesday, with Tue/Wed looking to be the warmest days. On Wednesday, an upper level trof will approach the northern Rocky Mountain Front by late in the day, resulting in increased winds over North Central MT. A few showers/thunderstorms will accompany the trof, but the main impact will be for some cooler afternoon temperatures starting on Thursday and continuing into next weekend. With several wildfires in and just to our West, lower air quality and reduced visibility will affect portions of the CWA at times. - Forecast Confidence & Scenarios: With very warm afternoon temperatures, combined with low humidity, gusty winds will be possible with any passing thunderstorm. Additionally, precipitable water is expected to increase between today and Sunday, resulting in a few slow moving thunderstorms producing some heavy rainfall. Again, since the forecast models are varying in the strength and location of some of the strong storms, confidence is low for precipitation amounts at this time. That being said, precipitable water is over an inch, thus some areas could receive near/more than an inch of rainfall in a short time. && .AVIATION... 16/18Z TAF Period Local and regional smoke from wildfires will upscale during the afternoon and will continue to cause slantwise reductions in visibility across KBZN, KEKS, and KHLN. There is a little uncertainty in how much it will affect surface visibility due to scattered showers and thunderstorms developing this afternoon can help clear out the smoke a bit. There are currently a few isolated showers across Southwest MT, but coverage increases this afternooon across the Southwest. Scattered showers and thunderstorms will travel north to the North-Central MT plains in the evening, becoming more isolated the further north it travels. The main hazard with storms will be gusty winds. There is a low chance for lingering isolated showers overnight tonight, but it's uncertain whether or not they will impact terminals. -Wilson Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated fire weather conditions are expected to continue through the weekend. Passing showers/thunderstorm could produce strong erratic wind gusts. Additionally, afternoon temperatures in 80s and lower 90s, breezy west winds, combined with lower afternoon humidity, will result in elevated fire concerns from time to time. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 58 85 56 89 / 40 30 20 20 CTB 53 80 51 84 / 10 0 10 10 HLN 57 82 55 89 / 40 50 20 10 BZN 52 86 51 90 / 30 50 30 10 WYS 42 79 41 82 / 40 40 40 10 DLN 49 82 48 86 / 20 60 20 10 HVR 60 85 57 89 / 30 10 10 20 LWT 55 81 54 85 / 40 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Sat Aug 16 2025
MTZ320>324-326-330-170000-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
510 PM MDT Sat Aug 16 2025
...STRONG THUNDERSTORMS WILL IMPACT BROADWATER...SOUTH CENTRAL
MEAGHER...SOUTHEASTERN JEFFERSON AND NORTHEASTERN GALLATIN COUNTIES
THROUGH 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southwest of
Toston to 11 miles east of Belgrade to 9 miles southeast of Bozeman.
Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Townsend, Toston, Radersburg, Maudlow, Ringling, Silos, Menard, and
Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4577 11099 4605 11174 4661 11154 4626 11063
4619 11063 4619 11078 4559 11080
TIME...MOT...LOC 2310Z 200DEG 33KT 4608 11162 4584 11096 4561 11087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSpecial Weather Statement
National Weather Service Great Falls MT
513 PM MDT Sat Aug 16 2025
MTZ325-330-170000-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
513 PM MDT Sat Aug 16 2025
...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
MADISON... SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES THROUGH 600 PM MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms 10
miles west of Divide Lake, or 16 miles northwest of West
Yellowstone, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Yellowstone, Big Sky, Lakeview, Yellowstone Village, Targhee
Pass, Raynolds Pass, and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4457 11118 4458 11123 4462 11122 4475 11138
4471 11141 4470 11149 4466 11147 4459 11153
4454 11148 4456 11171 4451 11182 4457 11190
4537 11135 4535 11104 4508 11104 4511 11110
4505 11115 4501 11110 4449 11110
TIME...MOT...LOC 2313Z 205DEG 31KT 4488 11126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPreliminary Local Storm Report
National Weather Service Great Falls MT
541 PM MDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Non-Tstm Wnd Gst 3 SW Cut Bank 48.60N 112.37W
08/16/2025 M52 MPH Glacier MT ASOS
Peak wind gust at ASOS station KCTB Cut Bank
Airport.
&&
JTGPreliminary Local Storm Report
National Weather Service Great Falls MT
543 PM MDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Tstm Wnd Gst Belgrade 45.78N 111.17W
08/16/2025 M40 MPH Gallatin MT ASOS
ASOS station KBZN Bozeman Yellowstone
Airport.
&&
JTGSpecial Weather Statement
National Weather Service Great Falls MT
553 PM MDT Sat Aug 16 2025
MTZ314-318-170045-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
553 PM MDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FERGUS COUNTY
THROUGH 645 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Lewistown, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4676 10917 4683 10928 4708 10898 4694 10868
TIME...MOT...LOC 2353Z 230DEG 20KT 4683 10919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSpecial Weather Statement
National Weather Service Great Falls MT
623 PM MDT Sat Aug 16 2025
MTZ307-308-315-316-319-320-170115-
Helena Valley MT-Southern Rocky Mountain Front MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
623 PM MDT Sat Aug 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LEWIS AND CLARK COUNTY
THROUGH 715 PM MDT...
At 623 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northeast of Garrison, or 22 miles east of
Drummond, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Black Sandy State
Park, and Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4722 11234 4680 11171 4656 11231 4662 11230
4666 11233 4666 11241 4670 11242 4670 11253
4684 11254 4684 11280 4697 11280
TIME...MOT...LOC 0023Z 235DEG 35KT 4672 11267
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AMThe Great Falls radar (KTFX), 171 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
6 thunderstorm wind. Local standard time, as filed.
ASOS station KHVR Havre Airport. Peak gust at the asos.
Mesonet station FBLM8 Fort Belknap RAWS. Time of gust is estimated.
Ambient weather station. Sustained winds of 47 mph at the time of observation.
Estimated wind gusts near 60 mph. Apple tree took a hit.
Montana mesonet sensor Forestgrove N.
Roy E hydromet peak gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287573, 1287574, 1287575, 1287576, 1287577, 1287578.